The Phoenix

Sunday, September 09, 2007

I Wanna New Drug

Many times, the proper medications can improve the quality of life for patients - may even save their lives. There are those moments, however, where this process goes awry. Sometimes, patients have to go through a trial and error process to find the right drugs and dosages. But what about those meds' side effects?

Recently, many precription drugs' side effects have made headlines. For example, because of the warning that went out in 2004 concerning antidepressant drugs contributing to suicide tendencies in teens, the number of teens even being diagnosed with depression has dramatically dropped. Why? Because doctors are afraid of being sued, so they are reluctant to even give that diagnosis - even if it is the proper one.

The result: teen suicide shot up 14%.

Don't forget about those Ambien side effects that made headlines last year. People were sleep walking and waking up in the middle of the street or eating the entire contents of their refrigerators.

Recently, the Mayo Clinic has been investigating the side effects of drugs classified as dopamine agonists - these are used to help patients with Restless Leg Syndrome. One drug is marketed as Requip. On its website, it states: Also tell your doctor if you or your family notices that you develop any unusual impulses or behaviors, such as pathological gambling or hypersexuality

Huh? Pathological gambling or hypersexuality???

Nice.

Don't forget about that new diet drug Alli. It's warnings include wonderful terms like "gastrointenstinal discomfort" and "oily stools." Oily stools??? The manufacturer even goes as far as to recommend that a person taking Alli wear dark or brown pants. You've got to be kidding me.

This gives new meaning to the term spontaneous combustion. Maybe they should require those on Alli to wear Depends instead. Brown pants might make your "oily stools" less obvious visually, but I'm sure the smell will give it away.

Maybe, just maybe, sometimes the side effect of a drug just isn't worth it.


Labels: , , , ,

25 Comments:

Anonymous Jennifer said...

http://www.youtube.com/watch?v=4n5rnMbwQb4

9/09/2007 10:27 PM  
Anonymous Bruce said...

I'm on seven separate meds, three of them for my cholesterol, and I can testify to the fact that they can affect your "digestive" system. TMI, I know, but hey. shit happens...

9/09/2007 11:09 PM  
Blogger Jillian said...

Gheezus - what is this world coming too, honestly?

Makes me want to take drugs that have only been on the market for at LEAST a year, if not longer in order for any serious side effects to be put on the bottle so that I am well informed of the medicine I might take.

And that sucks about the oily poop - the website that said to just wear brown pants is just messed up, really...

9/09/2007 11:12 PM  
Blogger Fated said...

You know it's hilarious but when I was last away on business I saw an ad for a drug that helped with restless leg syndrome and it talked about impulses and compulsive gambling also. I found it very funny. Imagine these drugs in the wrong hands. I'm not really sure the side effects are worth it.

"Excuse me ma'am, I think you have a gambling problem."

"Oh no no, it's just restless leg syndrome."

9/10/2007 12:47 AM  
Blogger Sherri said...

Brown pants.... LOL!

I'm going to have to take a look at one of those bottles of Alli the next time I'm at Wal Mart.

Seriously, though, I know someone who had actually taken Alli and the warnings are right on the money. She has had more then one 'accident' as a result of taking this medication.

9/10/2007 8:44 AM  
Blogger BrianAlt said...

I remember that song.

One that won't make me sick.

9/10/2007 8:54 AM  
Blogger Karen said...

As far as drugs are concerned, I listen to what my doctor and my body tells me, then go from there.

9/10/2007 3:47 PM  
Anonymous mojotek said...

That damn Viagra commercial gives me the creeps. What marketing genius thought THAT was a good idea. Blecccchhh!

9/10/2007 4:02 PM  
Blogger On My Watch said...

that's why i stick with time honored classics like LSD. at least you don't have to pack brown pants for your next trip.

:) (kidding)

9/10/2007 5:53 PM  
Blogger KC said...

That Viagra commercial makes me want to gag. It's embarrassing. Really.

9/10/2007 6:44 PM  
Blogger Kyahgirl said...

oh how I've missed the Phoenix. I had such a great giggle reading this post. sorry, I know, serious subject but you made it very funny.

*waddles away to jump off a bridge wearing brown polyester pants*

9/10/2007 7:02 PM  
Blogger Kyahgirl said...

dang, cursed with the misplaced modifier! of course you'd know that the bridge wasn't wearing brown polyester pants :-)

9/10/2007 7:06 PM  
Blogger Keshi said...

so far so good...no meds in my life. but I know I'd hv to catch up with the trend sooner or later. :)

Keshi.

9/10/2007 9:30 PM  
Blogger angel, jr. said...

I remember another diet drug that caused oily stool leakage. The name of the drug escapes me, but I thought why would you take something that caused you to leak?
I also remember my biology teacher telling me about a diet drug that contained the egg of a tapeworm--and that people took it not knowing it was there. They lost weight, but started leaking worm tails!!

9/11/2007 10:41 AM  
Blogger Jamie Dawn said...

Oily stools should be avoided at all cost!
That's simply hitonious!!!

Ambien caused my hubby to have weird hallucinations. He'd walk around and look like he was wide awake, but he wasn't. He saw monkeys dancing and sinks floating. Totally bizarre. He can't take that stuff because of the side effects.

Those Viva Viagra guys sound entirely TOO perky.
Well, I guess Viagra's benefits outweigh any side effects.

9/11/2007 5:44 PM  
Blogger Sassy Blondie said...

I love it when you do posts like this on drugs! Sorry I've been gone for a while, but I'm back now and ready to hear more!

9/11/2007 7:56 PM  
Blogger Stacy The Peanut Queen said...

Ambien gives me some whacked out dreams but I love the stuff!

And The PK takes Requip (because at one point, I swear I was going to use a meat cleaver on his legs when we went to bed and chop those busy skinny things off at the hip). I'd heard the commercial for Requip but never really paid much attention because all those drug commercials have "If you experience, blah blah blah..." Then one evening, he's like "Have you ever really listened to the side effects of those pills?"

I couldn't believe it...gambling and hypersexuality??? Amazing.

Guess I need to keep a closer eyes on him, huh? ;)

9/12/2007 7:17 AM  
Blogger Jay said...

Fingers crossed!

9/12/2007 6:55 PM  
Blogger The Egg said...

Right now my choice of drug is coffee. And, eh, the occasional beer here and there. I've tried Ambien when I had sleep issues, and all it did was cause a weird groogy feeling. As well as the food cavings right before sleep. Horrible!

9/13/2007 12:51 PM  
Blogger DaBich said...

"This gives new meaning to the term spontaneous combustion. "
ROFL you kill me!!!

Once, I took Alka Seltzer Plus Cold medicine. I had such a horrible reaction to it, I'll NEVER even BUY it. I turned all white and clammy and my heart felt like it was coming out of my chest. (No chest comments, please ;)

9/13/2007 1:04 PM  
Blogger delmer said...

Isn't RLS one of the signs of hypersexuality?

Doesn't RLS go hand-in-hand with hypersexuality?

There's a joke there somewhere. I'm just dancing all around it.

9/13/2007 9:32 PM  
Blogger Yawn said...

Personally, I'm a fan of hypersexuality, ESPECIALLY when there are oily stools involved. Hook me up, Holmes!

9/14/2007 3:59 PM  
Anonymous kim said...

I saw a girl walking around the mall the other day in brown pants and I thought to myself - I bet she's taking Alli!

It does remind me of the old olestra warnings on low fat potato chips warning that these Pringles might cause anal leakage. Mmm....

I guess that insane amounts of random pooping IS a weight loss method. Though in some countries that's called diarrhea and it's deadly. USA! USA!

9/16/2007 12:02 PM  
Blogger Orhan Kahn said...

You know, for someone who sells Viagra on a daily basis I should've seen that coming.

I lol'd.

9/19/2007 8:45 AM  
Blogger La Chanson de Phoenix said...

Oh my, this post had me rolling!

I'm so glad I only take occasional Tylenol!!!

10/04/2007 2:13 PM  

Post a Comment

<< Main Page


Established 2005...

Welcome to the blog that aims to examine the lighter side of science. From the paranormal to wacky inventions, to strange mysteries and goofy experiments, I cover it all. Thanks for stoping by blazingtalons.com...where science is always stranger than fiction







E-mail


To Enlighten & Entertain!

Subscribe in NewsGator Online

 Subscribe in a reader


Creative Commons License
This work is licensed under a Creative Commons Attribution-Noncommercial-No Derivative Works 2.5 License.

Page copy protected against web site content infringement by Copyscape

  • Site design by Pixie